Does androgen ablation therapy accelerate bone loss?
David J Vaughn, MD
Last Modified: June 23, 2002
Dear OncoLink "Ask The Experts,"
My father has been treated for prostate cancer for the past seven years with Lupron. He recently suffered a fractured vertebra. He has severe osteoporosis. He was prescribed Fosamax but now wonders what good that will do if he is still receiving the Lupron injections. I was wondering whether you might be familiar with this problem as the result of Lupron and what other options might be available to him.
David J Vaughn, MD, Medical Director of the Abramson Family Cancer Research Institute and Assistant Professor of Medicine, Hematology-Oncology at the Abramson Cancer Center of the University of Pennsylvania, responds:
There is clearly data that androgen ablation therapy can accelerate bone loss (osteoporosis). If the bone loss is severe enough to start causing fractures, your father should be seeing a specialist in this area. Fosamax has been shown to increase the bone mineral density in some patients with severe osteoporosis. There is data that an intravenously administered medication in this same family of drugs (Pamidronate) can diminish this effect on bone densimetry studies. What has not yet been proven is that this "protection" translates into improved quality of life for patients. Studies are in progress to address this question. Even though your father is on Lupron therapy he should still consider treatment for his severe osteoporosis.
December 06, 2012
May 02, 2016